Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 45, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 17, 2024, 3:18 AM CDT for Martin County, Watonwan County, Minnesota. It was in force for 57 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2024, 3:18 AM CDT (08:18 UTC)
- Expired
- Jun 17, 2024, 4:15 AM CDT
- In force
- 57 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Martin County, MN, Watonwan County, MN
The radar
The Minneapolis radar (KMPX), 141 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 3:36 AM CDT | TSTM WND GST 63 | 7 Wnw Trimont, MN | |
| Jun 17, 3:55 AM CDT | TSTM WND GST 62 | 1 N Welcome, MN | Mesonet station MN148 I-90 - Welcome - Mp 93.7. |
| Jun 17, 4:01 AM CDT | TSTM WND DMG | 4 S Fairmont, MN | Large tree down. Time estimated via radar & report. |
| Jun 17, 4:03 AM CDT | TSTM WND GST 67 | 3 Ese Fairmont, MN | AWOS station KFRM Fairmont AP. |
| Jun 17, 4:15 AM CDT | TSTM WND GST 62 | 1 N Welcome, MN | Mesonet station MN148 I-90 - Welcome - Mp 93.7. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 3:09 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2727 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1228 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 10.4
The text
As transmitted.
010
WUUS53 KMPX 170818
SVRMPX
MNC091-165-170915-
/O.NEW.KMPX.SV.W.0045.240617T0818Z-240617T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
318 AM CDT Mon Jun 17 2024
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Martin County in south central Minnesota...
Watonwan County in south central Minnesota...
* Until 415 AM CDT.
* At 318 AM CDT, severe thunderstorms were located along a line
extending from near Mountain Lake to 5 miles east of Jackson In
Jackson County to Superior, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Sherburn and Trimont around 325 AM CDT.
Welcome and Butterfield around 330 AM CDT.
Ceylon and Okamanpedan Lake around 335 AM CDT.
Fairmont and St. James around 340 AM CDT.
Iowa Lake around 345 AM CDT.
Truman and Lewisville around 350 AM CDT.
Other locations impacted by these severe thunderstorms include
Fairmont Airport, Dunnell, Northrop, Ormsby, St James Airport,
Granada, Echols, East Chain, Grogan, and Imogene.
This includes Interstate 90 between mile markers 82 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9485 4406 9486 4411 9437 4385 9436
4385 9426 4384 9425 4350 9425
TIME...MOT...LOC 0818Z 267DEG 35KT 4391 9498 4363 9488 4344 9494
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff4 follow-up statements
014
WWUS53 KMPX 170839
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
339 AM CDT Mon Jun 17 2024
MNC091-165-170915-
/O.CON.KMPX.SV.W.0045.000000T0000Z-240617T0915Z/
Martin MN-Watonwan MN-
339 AM CDT Mon Jun 17 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR MARTIN AND WATONWAN COUNTIES...
At 339 AM CDT, severe thunderstorms were located along a line
extending from 5 miles southeast of Butterfield to near Welcome to
near Okamanpedan Lake, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Fairmont, St. James, Iowa Lake, and Okamanpedan Lake around 345 AM
CDT.
Truman around 350 AM CDT.
Lewisville around 355 AM CDT.
Other locations impacted by these severe thunderstorms include
Fairmont Airport, Dunnell, Northrop, Ormsby, St James Airport,
Granada, Echols, East Chain, Grogan, and Imogene.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9485 4406 9486 4411 9437 4385 9436
4385 9426 4384 9425 4350 9425
TIME...MOT...LOC 0839Z 267DEG 35KT 4392 9470 4364 9460 4345 9466
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff542
WWUS53 KMPX 170901
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
401 AM CDT Mon Jun 17 2024
MNC091-165-170915-
/O.CON.KMPX.SV.W.0045.000000T0000Z-240617T0915Z/
Martin MN-Watonwan MN-
401 AM CDT Mon Jun 17 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR EASTERN MARTIN AND EASTERN WATONWAN COUNTIES...
At 401 AM CDT, severe thunderstorms were located along a line
extending from near Madelia to 7 miles northeast of Fairmont to near
Iowa Lake, moving east at 35 mph.
HAZARD...60 mph wind gusts. A 63 mph wind gust was measured near
Trimont at 336 AM.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
eastern Martin and eastern Watonwan Counties, including the following
locations... Fairmont Airport, East Chain, Grogan, Imogene, Wilbert,
Northrop, St James Airport, Granada, and South Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4351 9462 4406 9458 4411 9437 4385 9436
4385 9426 4384 9425 4350 9425
TIME...MOT...LOC 0901Z 256DEG 31KT 4401 9439 4371 9438 4353 9440
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
Borghoff699
WWUS53 KMPX 170907 CCA
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
407 AM CDT Mon Jun 17 2024
MNC091-165-170915-
/O.COR.KMPX.SV.W.0045.000000T0000Z-240617T0915Z/
Martin MN-Watonwan MN-
407 AM CDT Mon Jun 17 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR EASTERN MARTIN AND EASTERN WATONWAN COUNTIES...
At 406 AM CDT, severe thunderstorms were located along a line
extending from near Madelia to 8 miles northeast of Fairmont to 5
miles northeast of Iowa Lake, moving east at 35 mph.
HAZARD...70 mph wind gusts. A 67 mph wind gust was measured at
Fairmont airport.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Madelia around 410 AM CDT.
Other locations impacted by these severe thunderstorms include
Fairmont Airport, East Chain, Grogan, Imogene, Wilbert, Northrop, St
James Airport, Granada, and South Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4351 9462 4406 9458 4411 9437 4385 9436
4385 9426 4384 9425 4350 9425
TIME...MOT...LOC 0901Z 256DEG 31KT 4401 9439 4371 9438 4353 9440
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
Borghoff177
WWUS53 KMPX 170915
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
415 AM CDT Mon Jun 17 2024
MNC091-165-170924-
/O.EXP.KMPX.SV.W.0045.000000T0000Z-240617T0915Z/
Martin MN-Watonwan MN-
415 AM CDT Mon Jun 17 2024
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARTIN AND EASTERN
WATONWAN COUNTIES WILL EXPIRE AT 415 AM CDT...
The damaging winds which prompted the warning have moved out of the
area. Therefore, the warning will be allowed to expire. However,
gusty winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central Minnesota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.
&&
LAT...LON 4351 9462 4406 9458 4411 9437 4385 9436
4385 9426 4384 9425 4350 9425
TIME...MOT...LOC 0914Z 256DEG 31KT 4403 9426 4373 9425 4355 9427
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 12:38 AM CDT, 2 hours 40 minutes earlier. Its key messages:
- Showers and thunderstorms overnight, with elevated storms posing a risk for severe hail (1" or more).
- Scattered showers & storms over the next few days with an increased risk of flooding due to training storms. Exact amounts will vary based on orientation of training thunderstorms.
Area forecast discussion, Jun 17, 12:38 AM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1238 AM CDT Mon Jun 17 2024
.KEY MESSAGES...
- Showers and thunderstorms overnight, with elevated storms
posing a risk for severe hail (1" or more).
- Scattered showers & storms over the next few days with an
increased risk of flooding due to training storms. Exact
amounts will vary based on orientation of training
thunderstorms.
&&
.UPDATE...
Issued at 811 PM CDT Sun Jun 16 2024
Collaborated with neighboring offices and WPC to issue a Flood
Watch across the majority of central Minnesota along with St.
Croix, Polk, and Barron counties in western Wisconsin. This
Watch coincides with a rare Moderate Excessive Rainfall Outlook,
which indicates a rich environment for potential flash flooding
tomorrow.
At this hour the atmosphere largely remains capped, as sampled
by the 00z MPX RAOB, though there is plenty of CAPE stored
aloft. Some of the hi-res models solutions have suggest isolated
convection east of a boundary that is currently located across
eastern Minnesota. The progression of the boundary will be a
focus point over the next few hours for a few isolated to
scattered storms, mainly across western Wisconsin.
Widespread convection is then forecast to move into
southwestern Minnesota overnight, with the heaviest rain
expected across southern Minnesota. A Slight Risk for severe
weather remains in place across much of the region, as a few
instances of large hail or damaging wind gusts may accompany the
heavy rain. Any storms that "train" over one location will pose
a localized flood threat. As discussed below, the evolution of
additional convection tomorrow remains somewhat uncertain, given
that the heaviest rain will be tied to the northward advance of
a warm front. Given the notable influx in moisture, the setup
bears watching for constant regeneration/training of storms.
&&
.DISCUSSION...
Issued at 315 PM CDT Sun Jun 16 2024
Temperatures have struggled to realize the 90s so far this afternoon
due to persistent cloud cover leftover from morning showers and
storms, followed by enough strengthening of the upper level wave to
continue to produce scattered to broken ceilings of cumulus through
the afternoon. The warmest heat index as of 230pm sits in the low
90s in northern Scott County, so while the 95 threshold for the
Advisory may verify briefly, we did not end up with the heat that
was expected yesterday at this time. Despite this, the air outside
is still quite humid and is not likely to change so plan accordingly
if doing anything outdoors for the rest of the day. As we move
through the overnight hours, another round of showers and
thunderstorms is expected to develop as low to mid level warm air &
moisture advection continues with an upper level wave producing a 1-
2 PVU PV anomaly shortwave as an upper level jet sits north of the
MPX coverage area. The main player overnight will remain the low
level jet with efficient moisture transport, with another round of
late night thunder to contend with. Low level lapse rates are quite
poor, however mid to upper level lapse rates are good enough such
that a few storms could be capable of producing severe hail
overnight. There is a degree of low level helicity such that some
spinning lower level storms are also possible, however with the poor
lapse rates and large moisture content, the tornado chances remain
non-zero but also quite low. What is likely is another round of
soaking rainfall equaling an additional inch or two across much of
the area, with some isolated higher amounts depending on where the
thunderstorms set up. Coupled with last night's rainfall, we are
quickly saturating our soils and swelling area water features such
that flooding begins to become a larger concern this week.
Tomorrow has quite a bit of uncertainty regarding what will happen
especially for the second half of the day as it depends a
considerable amount on how quickly the morning showers and storms
push across the region. CAM guidance including the SPC HREF
diminishes shower activity between roughly 13-15z, but keeps lighter
showers and storms around throughout much of the day as CAMS
continue to differ on placement and timing of further showers and
storms. Should we trend towards the first line of showers exiting
later by around 15z, it becomes less likely that we maintain an
environment for stronger storms by the afternoon. However, most
guidance continues to intensify the already blistering low level
jet, with GFS/CFS deterministic solutions favoring a significant
continued influx of low to mid level moisture and forcing. This jet
will remain the focal point for additional showers and storms with
the environment remaining static through much of Tuesday before the
jet finally pushes over the Great Lakes by Wednesday morning.
Although there are significant hydrologic concerns due to the
anomalous PWAT values and multiple rounds of showers/storms, the
positioning of the features has shifted enough over the last 12-24
hours within most of the guidance such that confidence in a specific
area seeing enough to cause widespread flooding issues is low at
this time. The main takeaway should be additional showers and storms
are likely over the coming days, but unless we see multiple rounds
training over a specific location, the flash flooding/areal flooding
concerns are uncertain at best. River flooding is a different story,
with enough rain falling over a large enough portion of the CWA that
rises in area rivers will likely result in several new or upgraded
river flood warnings over the coming days.
A pattern shift mid-week with brief surface high pressure on the
heels of the departing jet will give us a break from significant
rainfall on Wednesday alongside a couple days of cooler
temperatures, however deterministic guidance once again points to a
strengthening low level jet amidst zonal to southwest flow aloft,
once again favoring multiple rounds of scattered showers,
thunderstorms, and areas of rainfall. Uncertainty will remain high
given the scope of the short-term forecast and how that will end up
modifying the overall environment later in the week.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1224 AM CDT Mon Jun 17 2024
The forecast remains on track as we await the arrival and
persistence of widespread showers and storms today. A line of
convection north of the frontal boundary is currently moving
northeastward from southeastern SD, which is expected to fill
in within the next few hours. Some of these initial storms could
produce hail or strong gusts at times, but the main concern is
heavy and prolonged periods of rainfall. These threats diminish
throughout the day, but light rain could linger for some
terminals in eastern Minnesota and western Wisconsin through
late evening. Winds will gradually kick more southerly
throughout the day as the front lifts north through the region.
KMSP...Theme remains the same with rain/thunderstorms arriving
around 09/10z depending on how quickly and how far south things
develop. After a few hours of storms, more showery-like
precipitation will follow. There is still uncertainty with how
long these will stick around. Depending on coverage, it could be
more like an on and off type of system which would last until
late this evening/night.
/OUTLOOK FOR KMSP/
TUE...VFR/MVFR, TSRA/SHRA likely, chc IFR. Wind S15-20G30-35kts.
WED...VFR/MVFR, chc -TSRA/-SHRA. Wind N 5-10kts.
THU...VFR/MVFR, chc -TSRA/-SHRA. Wind NE 5-10kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch from this afternoon through late Tuesday night for
Anoka-Benton-Carver-Chippewa-Chisago-Dakota-Douglas-
Hennepin-Isanti-Kanabec-Kandiyohi-McLeod-Meeker-Mille
Lacs-Morrison-Pope-Ramsey-Renville-Scott-Sherburne-Sibley-
Stearns-Stevens-Swift-Todd-Washington-Wright.
WI...Flood Watch from this afternoon through late Tuesday night for
Barron-Polk-St. Croix.
&&
UPDATE...Strus
DISCUSSION...TDH
AVIATION...BEDHazardous weather outlook, Jun 16, 2:53 PM CDT, 12 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 253 PM CDT Sun Jun 16 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 172000- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 253 PM CDT Sun Jun 16 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Thunderstorms are likely in the late evening and overnight. Some may contain large hail and very heavy rainfall. Flash flooding is possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional rounds of thunderstorms are expected through much of the week. Severe weather, heavy rainfall, and flash flooding are possible with each of these rounds. The risk for flooding along area rivers will increase through the week. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed at times late tonight through Tuesday.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 3:58 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault | 62 min |
| Jun 17, 4:22 AM CDT | Severe Thunderstorm Warning | MPX | Martin, Watonwan | 23 min |
| Jun 17, 4:51 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Freeborn, Waseca | 41 min |
| Jun 17, 6:50 AM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 40 min |
| Jun 17, 11:16 AM CDT | River Flood Warning | MPX | Carver, Scott, Sibley | 28 days |
| Jun 17, 11:16 AM CDT | River Flood Warning | MPX | Le Sueur, Scott, Sibley | 24 days |
| Jun 17, 11:16 AM CDT | River Flood Warning | MPX | Hennepin, Wright | 21 days |
| Jun 17, 11:16 AM CDT | River Flood Warning | MPX | Carver, Dakota, Hennepin, Scott | 29 days |
| Jun 17, 2:53 PM CDT | Flood Watch | MPX | Goodhue, Le Sueur, Rice | 13 hr |
| Jun 17, 3:22 PM CDT | River Flood Warning | MPX | Dakota, Rice | 44 hr |
| Jun 17, 3:22 PM CDT | River Flood Warning | MPX | Brown | 14 days |
| Jun 17, 3:22 PM CDT | River Flood Warning | MPX | Brown | 14 days |
| Jun 17, 5:29 PM CDT | Special Weather Statement | MPX | Freeborn | 46 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.